The new style of aspirin that is supposed to reduce the risk of stomach bleeding may be no safer than the traditional kind.
The enteric coated or buffered version seems to carry the same risks as the other varieties, researchers have concluded.
They made the discovery after interviewing 550 people who had been admitted to hospital with stomach bleeding to discover their use of aspirin and other NSAIDs (non steroidal anti inflammatory drugs).
At doses of 325 mg a day, the risks of stomach bleeding were similar between the plain, enteric coated and buffered aspirin but the risks were actually worse for the buffered variety once dosage went higher. Overall, the newer types have a three fold risk of causing stomach bleeding, a similar risk to the plain variety.
The news comes as a blow to the millions of elderly people who have started taking an aspirin a day to ward off heart attack and stroke.
A better, and safer, option might be to add fresh vegetables and fruit to the diet, and take light exercise.
!ALancet, 1996; 348:1413-16.